Topic / Other MS News

Return of inflammatory activity after Tysabri not prevented by steroids and Copaxone

A Spanish study has shown that the well-known return of inflammatory activity after a course of Tysabri is stopped was not prevented with three monthly doses of steroids and Copaxone

It has been well documented that people with MS who stop Tysabri (Natalizumab) have a fairly rapid return to the relapse rate and inflammatory activity they were experiencing prior to therapy. While Tysabri appears very effective in controlling inflammatory activity while the person is taking the drug, once it is stopped, we know that the disease activity quickly returns.

Given that many authorities recommend people do not stay on the drug for long periods because of the risk of progressive multifocal leukoencephalopathy (PML), which can be fatal, this is a significant issue.

Spanish researchers aimed to prevent this by examining the effect of three doses of steroids at monthly intervals, followed by Copaxone therapy, after stopping Tysabri at the two year mark. Unfortunately, the study showed that  people returned to their previous inflammatory activity quite quickly after stopping, despite this add-on therapy. While there were no new lesions or clinical activity at three months, at six months, one in six patients had had a relapse and over half had new lesions on MRI, and after six months, one in three patients had a further relapse.

There is considerable work to do to come up with an appropriate therapy to stop the disease rapidly becoming active again after stopping Tysabri. 

Read more below

steroids copaxone Natalizumab tysabri